Hail, Shelby
- When
- September 3, 3:09 PM CST
- Where
- Shelby County, 3 mi NW of Earling
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.817, -95.450
Mostly pea size.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 1:08 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 208 PM CDT SUN SEP 3 2006 .DISCUSSION... FORECAST CHALLENGES INCLUDE PROBABILITY/COVERAGE OF LOW TOPPED CONVECTION THROUGH EARLY THIS EVENING...HOW FAR WEST WILL PCPN SPREAD IN WAKE OF DEPARTING UPPER LOW ON LABOR DAY AND THEN WHEN OR IF TO INCLUDE PCPN CHCS BEYOND TOMORROW. SHORT TERM...TONIGHT AND MONDAY. AFTERNOON STLT IMAGERY SHOWED VERTICALLY STACKED UPPER LOW BEGINNING TO PIVOT INTO NWRN IA. ALTHOUGH LOW LVL MOISTURE WAS WEAK FOR SUMMER STANDARDS...SFC DWPTS MOSTLY 50 TO 55 AND H85 DWPTS IN MID SINGLE DIGITS C...700 TO 500 MB TEMPS WERE QUITE COOL...-4 C AND -17 C RESPECTIVELY ON 12Z OAX SOUNDING. THUS...SUNSHINE INTO AFTN HAS ALLOWED STEEP LOW LVL LAPSE RATES TO DEVELOP AND WOULD EXPECT SCT CONVECTION TO BECOME A BIT MORE WIDESPREAD INTO LATE AFTN. 18Z STLT SHOWED FAVORED AREA APPEARED TO BE ALONG AND E OF CONVERGENT CU AREA NEAR BVN AND OFK...WHERE CAPES WERE A BIT BETTER...THEN NEWD TOWARD COLD POCKET ALOFT. LOW FREEZING LEVEL WILL ALLOW FOR A FEW HAILERS AND WITH 0-3 KM CAPES FCST TO APPROACH 350 J/KG ALONG AN AREA OF SFC VORTICITY...THERE COULD POSSIBLY BE ISOLD WEAK SPINUPS. GFS WAS NOT AS AGGRESSIVE WSWD WITH THE FORECAST OF HIGHER LOW LVL CAPE AT 00Z COMPARED TO NAM...GENERALLY LIMITING BETTER CAPE TO NRN IA COUNTIES ACROSS OUR CWA. SINCE GFS HAS HAD A BIT BETTER TRACK RECORD WITH UPPER LOW THAN THE NAM...WOULD TEND TO FAVOR THE GFS. CONVECTION SHOULD WEAKEN FAIRLY QUICKLY THIS EVENING...BUT SOME INSTABILITY HOLDS THROUGH 06Z SO WILL CARRY TSTM CHCS SE ZONES AFTER MIDNIGHT. CLOUD COVER SHOULD SHRINK CLOSER TO UPPER LOW CORE TONIGHT WITH BULK OF CLOUDS EXPECTED ALONG AND E OF MO RIVER BY 12Z MON BASED ON GFS/NAM UPPER LOW POSITION. THIS COULD KEEP READINGS UP A BIT OVR ERN ZONES TONIGHT...BUT TEMPS WEST OF THERE COULD AGAIN MAKE A RUN AT THIS MORNINGS NUMBERS. WITH LOW CONTINUING TO MOVE EWD ON MONDAY...FELT ISENTROPIC LIFT GENERATED PCPN ON WRN FLANK COULD BE LIMITED TO LOCATIONS MOSTLY E OR NE OF THE CWA...SO TRIMMED BACK POPS A BIT...GENERALLY LIMITING WRN EXTENT OF POPS TO NEBR COUNTIES BORDERING MO RIVER. SINCE SOME LOCATIONS REACHED AT LEAST THE MID 70S TODAY...AND WITH 850 MB TEMPS FCST TO BE EVEN WARMER ON LABOR DAY...RAISED HIGHS A BIT. ALTHOUGH WIND DIRECTION...NRLY...WON/T BE AS FAVORABLE FOR MIXING AS WSW WINDS WERE THIS AFTN. MOCLEAR SKIES BROUGHT BY SFC HIGH PRESSURE BUILDING ACROSS THE CWA TUE AND WED...SHOULD CONTINUE TREND OF RELATIVELY DRY DWPTS AND COMBINE WITH CLIMATOLOGY OF EARLY SEPT TO PROVIDE LARGE DIURNAL TEMPERATURE RANGES INTO MID WEEK. LOWERED LOWS AND RAISED HIGHS A BIT TO ACCOMPLISH THIS. 12Z GFS WAS A BIT MORE AGGRESSIVE IN DRIVING A WEAK COLD FRONT THROUGH THE CWA FRIDAY. THIS WILL HAVE TO BE WATCHED IN LATER RUNS...BUT FOR NOW LEFT FORECAST DRY WITH ANY FROPA LATE THU THROUGH FRI. DID...HOWEVER...INTRODUCE PCPN NEXT WEEKEND AS 00Z ECMWF AND 00/06Z RUNS OF GFS BROUGHT AN UPPER TROUGH ACROSS THE CNTRL PLAINS TO COMBINE WITH MOIST 850 MB CONDITIONS EXPECTED ATTM. AS USUAL THOUGH...12Z GFS MODEL CHANGED COURSE LEADING TO A LOW CONFIDENCE FORECAST THEN. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1141 AM CDT SUN SEP 3 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-040645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1141 AM CDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE PRIMARY HAZARD...HOWEVER A BRIEF FUNNEL CLOUD OR TORNADO CANNOT BE RULED OUT. THE STORMS ARE THE RESULT OF AN INTENSE STORM SYSTEM IN THE MID LEVELS WITH COLD AIR ALOFT OVER SOUTHEAST SOUTH DAKOTA...WHICH MOVES INTO WESTERN IOWA TONIGHT. THIS STORM SYSTEM COMBINED WITH AFTERNOON HEATING...AND AN AREA OF LOW PRESSURE AND ATTENDANT SURFACE BOUNDARY...WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CDT SUN SEP 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL DUNLAP 41.85N 95.60W
09/03/2006 E0.88 INCH HARRISON IA PUBLIC
&&
MILLERThe Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail. Local standard time, as filed.
Mostly pea size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533530.